The incidence of the withdrawal syndrome
It is clear that some people are able to withdraw from benzodiazepine use without experiencing a withdrawal syndrome. It is clear that some people experience a very bad withdrawal syndrome. The exact percentage that fall into each group is not clear. The following is a collection of references that discuss the possible incidence of the withdrawal syndrome.
Dr C Heather Ashton
It is estimated that a withdrawal syndrome is experienced by 30-50% of people stopping chronic treatment with benzodiazepines [3,4], but dependence has also been reported after only 6 weeks of treatment with diazepam . A very wide range of symptoms has been reported, some of which may resemble anxiety states and imply a recurrence of the original problem. However, these symptoms are reported by people irrespective of a history of psychiatric disorders, and by those who were originally prescribed benzodiazepines for conditions unrelated to anxiety, such as backache.”
First published: Addiction 89: 1535-1541 · 1994
Professor C Heather Ashton DM, FRCP
“The estimated population of prescribed long-term benzodiazepine users in the UK is about 1.2 million people (Taylor, 1987; Ashton & Golding, 1989). There is also a growing number (perhaps 100,000) of drug abusers who take high doses of benzodiazepines with other drugs of abuse. It is unknown what proportion of these users are dependent on benzodiazepines, as evidenced by the appearance of withdrawal symptoms on cessation of use. Studies in general practice suggest that only 30-40% of long-term prescribed users have difficulty withdrawing (Murphy & Tyrer, 1988). This figure may be an underestimate since a high proportion of eligible patients (up to 50%) decline to enter withdrawal programmes (Tyrer, 1983). Indeed, many patients have resisted previous exhortations to withdraw and are now only emerging, often reluctantly (Edwards, Cantopher & Olivieri, 1990), as GPs review their prescription practices. In patients referred to withdrawal clinics, the incidence of withdrawal symptoms may be 100% (Petursson & Lader, 1981).”
Risks of dependence on benzodiazepine drugs: a major problem of long term treatment
Dr C Heather Ashton, DM, FRCP
“Withdrawal syndrome with benzodiazepines '
"The overall incidence of a withdrawal syndrome after long term therapeutic doses of benzodiazepines is unknown. Estimates vary with the population studied, the duration of drug use, the rate of withdrawal, the length of follow up, and the definition. Lader and colleagues reported a 100% incidence: all patients experienced withdrawal symptoms [increased anxiety, other psychological and somatic symptoms, and perceptual disturbances],(18,19) although slow withdrawal minimizes symptoms.(20) Tyrer et al estimated that only 30-45% experienced true withdrawal symptoms, defined as a temporary increase in anxiety to half or more above pre-withdrawal values or the development of two or more new symptoms ["pseudowithdrawal" occurred in some patients who thought that they were withdrawing.](13,21) Others report similar results.(16,22,23)
Withdrawal criteria based on differences from pre-withdrawal measures, however, underestimate the true incidence. I have observed that long term users of benzodiazepines develop further symptoms while taking the drugs.(5,11) These include increasing anxiety and also paraesthesiae and perceptual disturbances, new symptoms generally associated with withdrawal.(18) These symptoms may result from tolerance to some effects of benzodiazepines so that a withdrawal syndrome emerges despite continued drug use. Supporting this observation is the fact that increasing the dose of benzodiazepines temporarily alleviates symptoms.(5) A large escalation in dose is reputedly rare(7) no doubt because benzodiazepines are medically prescribed to patients who are generally compliant. Nevertheless, 7.5-10.0 mg lorazepam daily(11) is not uncommon [equivalent to 75-100 mg diazepam(24)].
Withdrawal symptoms occurring during long term use are more noticeable with potent benzodiazepines that are rapidly eliminated. Patients taking lorazepam(5) or alprazolam(25) commonly experience craving or dysphoria between doses, and daytime withdrawal effects from the use of triazolam as a hypnotic are well recognised.(11) Thus the motivation to use benzodiazepines for anxiolysis or hypnosis gradually merges with the need to avoid withdrawal effects. For this reason it may be impossible to measure withdrawal effects precisely.
Recently Murphy et al broadened their withdrawal criteria to include a temporary increase in anxiety to less than initial values.(26) In this study ratings before benzodiazepines were available and the incidence of withdrawal symptoms was again 30%. Diazepam was, however, given for only six weeks and the results may not apply to those who use it for longer.
Furthermore, many long term users [46 out of 86 in one study(27)] decline to undertake withdrawal and many drop out [18 of the remaining 40(27)] because of fear or experience of withdrawal. Taking account of these subjects would substantially raise the apparent incidence.”
Heather Ashton, DM, FRCP 1997
“The incidence of the withdrawal syndrome is not clear. Estimates vary, depending on factors such as definition and measures of withdrawal symptoms, selection of patients, and rate of withdrawal. Such estimates do not usually take account of dropouts (often due to severe withdrawal symptoms) or of those who decline to undergo withdrawal (50-100% of eligible patients in some studies). In general a withdrawal syndrome is believed to occur in 30-45% of patients who have used regular therapeutic doses of benzodiazepines for more than a few months, but the incidence varies between less than 20% and 100% in different studies. It is not clear why some chronic users apparently do not become dependent; and if not dependent why they continue drug use over many years. However, drug dependence is not an absolute; it can exist in many different degrees.”
C., "Adverse Effects of Benzodiazepines," Social Science and
“Most studies focus on physical and psychological variables rather than functioning and behavior. There is a need to obtain a clearer picture of how benzodiazepines affect the quality of life - the best studies show that from 40 - 80% of benzodiazepine consumers become dependent.”
Withdrawal from lorazepam in critically ill children
By: Dominguez KD, Crowley MR, Coleman DM, Katz RW, Wilkins DG, Kelly HW
“Withdrawal occurred in 24% of critically ill children receiving long-term sedation from lorazepam. Risk factors for withdrawal are unknown.”
Disclaimer: The information contained in this website was not compiled by a doctor or anyone with medical training. The advice contained herein should not be substituted for the advice of a physician who is well-informed in the subject matter discussed. Before making any decisions about your health or treatment you should always confer with your physician and it is always assumed that you will do so.
Last updated 21 July 2020